IV bisphosphonates experiences?

Just had a letter re my 3 yearly dexa scan bone density report. This is my 5th scan since 2001. so far I've only had osteopenia & a high rate of loss of bone density. Before my lupus was recognised & treatment begun 4 years ago, my previous rheumatology clinic had me try oral bisphosphonate treatment with ibandronate (bonviva) which aggravated my chronic upper GI conditions, so treatment was stopped. Instead I got away with managing my bone density issues via nutrition & weight bearing exercise.

Now my new Rheumatology clinic has written to me briefly, only to recommend I now go on the bisphosphonate alendronate (fosamax). because of my chronic upper GI conditions, the clinic is also offering me bisphosphonate treatment by IV at the hospital's metabolic bone unit. Does anyone have experience of IV bisphosphonates? I'd be very interested how others have got on with IV bisphosphonates...i understand only ibandronate ((bonviva), disodium pamidronate (aredia) & zoledronic acid (aclasta) are given by IV

My other issue is chronic osteomyelitis of the upper jaw, which is a long standing antibiotic responsive condition in my case (so far so good) but of course this makes me wonder about my susceptibility to bisphosphonate-related osteonecrosis of the jaw

I see my gp on weds early, when I hope to see the fully detailed dexa scan bone density report, and discuss rheumatology's recommendations....

Last edited by

12 Replies

oldestnewest
  • Hi Barnclown,

    Am aware that biphosphonates are a thorny issue for many people. I know that some people over on the Vasculitis site have had the yearly IV's, mainly because high dose prednisolone is so common in the vasculitis world.

    I personally don't have any experience with the IV's but took Alendronic acid for a short time with no side effects.

    Sorry I can't be more helpful!

    Keyes

  • You've been helpful: thanks Keyes! I'll ask the ? on our HU vasculitis forum next. After posting my ? here, I had a vvv constructive phone chat with a nurse on the national osteoporosis society helpline. That is such a great organisation!

  • Hi Barnclown,

    I used Fosamax orally years ago with no GI upset haven't had it IV tho.

    I to have another scan as changes in my last scan hopefully I don't need more meds.

    I hope you get treatment to suit you.

    Keep us informed.

    Doreen x

  • Hope your scan shows you don't need more meds. Good luck & thanks

  • Hi Barnclown

    I am sorry your bone density report is such that you need Biophosphenates!. I have Zolendronic Acid by IV every 18 months and have tolerated it well. Just have to be mindful of side effects on the day of the infusion and whilst you have it they give you paracetamol or Ibuprofen to help . You need to ask your Rheumy team about this jaw necrosis , what extra risk is it for you with your history ?. I hope you have a helpful discussion with your GP on Weds. Let us know how you get on. Hope I've helped X

  • Yes misty many thanks! Knowing you're experienced in IV bisphosphonates and have managed it fairly smoothly makes all the diff to me. I have been conscientiously researching both prescription & lifestyle treatments for osteoporosis since 2001 when the nhs decided I was at high risk, and I am very glad to have been able to postpone prescription meds until now. Yesterday the national osteoporosis society helpline nurse was very thorough taking me through my profile especially re the relevance of my jawbone osteomyelitis to osteonecrosis of the jaw & bisphosphonates. So, when my gp & rheumatology have 'time' to talk this through with me, I'm ready...but you know how it is: editing down the list of topics for discussion at an appt is such a burden.

    After so many years, I feel exhausted by all that. And here I am, having spent the past year feeling better than I have since the 1970s, now confronted by drs advising me to take meds that have a reputation for stirring up exactly the sort of troublesome symptoms & conditions I've been prone to long term. But if I remember right, you too have lived for some time successfully managing significant long term upper & lower GI conditions...and yet you're coping ok with IV bisphosphonates...(why did your consultants prescribe you IV bisphosphonates? Due to your chronic GI issues?)

    so: phew, you really have encouraged me this morning! XO

  • Hi Barnclown

    With all that you have to deal with on a daily basis you could have done without this huge worry. I am pleased though that you've had a helpful chat to NOS helpline nurses. Hope it's helpful for today?.

    I had to give up the oral biophosphenates due to stomach problems caused by them and other drugs I was taking at the time. Having it the IV way is much kinder on the tummy. Good luckX

  • Just what I want to hear...your experience is vvvv encouraging & this is what I need....cause I'm only too aware of the down side of all this....I got some good help on the HU Vasculitis forum too (especially 2 excellent links to official rheumatology up to date views on osteonecrosis of the jaw). Off to see my GP after breakfast! Thanks so much. Wishing you all the vvvv best misty, xo

  • Jaw necrosis has to be watched as this can be a side effect of the medication you have been prescribed.

    I had to have both hip bones replaced due to avascular necrosis after being put on steroids with thyroid problem.

  • Thanks ripon. You've been through a lot...I've read about avascular necrosis, but not encountered someone who has experienced this. I dread to imagine what you've been coping with. I hope things are better for you now.

    Yesterday the national osteoporosis society helpline nurse said something I'd not heard before: it can be v hard to differentiate between osteomyelitis of the jaw & osteonecrosis of the jaw. I thought: great! Anyway, I understand that these 2 jawbone conditions are v rare & unusual....at least this is what the professionals seem to feel should reassure me. But I'm not especially reassured, because here I am & yes, I've apparently got chronic osteomyelitis. So much about my version of lupus is considered rare & unusual, that those adjectives have ceased to reassure me. What does reassure me is contact with survivors like you. Plus the fact that I've managed to contain my version of jawbone osteomyelitis without major surgery...so far

  • I have managed to maintain my bone density, despite taking long term steroids, by taking large doses of Vit D3and calcium in yoghurts etc. I had allergy problems with most of the bisphosphonates eg continual Lupus flares. Infusions are not possible in for me in case of flares. I take1 50gm tablet daily. It seems to work.

  • Am so glad you've found a way to avoid bisphosphonates. I am worried about how I'll react to these....even in IV forms...so far my drs have agreed to me avoiding bisphosphonates by concentrating instead on bone building diet + supplements since 2001.....but now my dexa results have worsened.....and my drs are recommending bisphosphonates again.....maybe I'll have to at least give IV forms a try. I hope you continue successful without osteoporosis meds. Today I see my gp & I'll ask her again about alternatives. Thanks evans

You may also like...